Alabama, 2012

Lightning Strike in Alabama, January 26, 2012

January 26, 2012 · NWS TAE · 1 event in 1 county or zone

A fairly strong upper level trough and cold front swept across the region on the evening of January 26th. SBCAPE values increased to around 1000 j/kg across portions of the Florida panhandle and southeast Alabama ahead of the approaching squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A fairly strong upper level trough and cold front swept across the region on the evening of January 26th. SBCAPE values increased to around 1000 j/kg across portions of the Florida panhandle and southeast Alabama ahead of the approaching squall line. Bulk shear values also increased to around 50 knots over the western zones. The Storm Prediction Center issued tornado watches valid through the evening hours for most of the area. However, instability decreased with eastward extent, and lapse rates were relatively poor. The squall line gradually weakened as it moved eastward, and no reports of severe thunderstorms were received from southeast Alabama. However, one thunderstorm did cause a teenager to be struck by lightning and injured in Elba, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 26, 1:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 26, 1:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EST Thu Jan 26 2012

...There is a slight risk for severe thunderstorms this afternoon
through this evening for much of the forecast area...

...Tornado Watch #18 in Effect Until 5 PM CST...

.SYNOPSIS...A potent short wave trough is sweeping eastward across
the Lower MS Valley this afternoon. The associated surface low was
analyzed just east of the MS River near the MS/TN border around 18Z
with a cold front extending southward from it across western MS and
eastern LA. A QLCS continues out ahead of the boundary. The most
potent part of the squall line is currently out over the Gulf of
Mexico south of Destin. There is less organization evident as you
move further inland from the coast, particularly north of the FL
border. However, we are seeing SBCAPE increasing to around 1000 J/kg
over the FL Panhandle. Bulk shear values are up over 50 knots now
over our western zones. We therefore expect the line of storms to
reverse its recent trend and actually strengthen as it moves east.
It is unclear how far north the severe threat will build along the
line.

&&

.SHORT TERM (REST OF TODAY THROUGH SATURDAY NIGHT)...
The squall line is progressing eastward at a rate very close to the
consensus position advertised by the various hi-res models. Our
western most zones will get into the heaviest weather by 20Z. The
line will then reach the Apalachicola and Chattahoochee Rivers by
around 23Z and TLH by 01Z. The line should cross the Suwannee River
and exit east of the area by around 04Z. PoPs were adjusted
accordingly. The primary threat remains damaging winds and isolated
tornadoes. We expect another watch will become necessary further
east after 23Z. However, the next watch will likely be more limited
in its northward extent.

Looking ahead, cooler air will arrive behind the cold front. While
the Southeast FL Big Bend will still make it into the lower 70s,
areas to the north and west will be held to the 60s for highs. Lows
on both Friday and Saturday nights will dip into the mid to upper
30s. In between, highs on Saturday will be above normal, ranging
from the mid to upper 60s north to around 70 across the Big Bend.

.LONG TERM (SUNDAY THROUGH NEXT THURSDAY)...
The large scale longwave pattern commences with ridging over Wrn
states, broad trough Ewd to Ern states and a ridge over extreme Wrn
Atlc. A shortwave moving into the Ern portion of the trough will
push a reinforcing dry front across the local area. In its wake,
strong high pressure has sagged Swd and Ewd from Cntrl Conus to
dominate NE Gulf.

During the rest of the period, trough amplifies and shifts ENE
across New England and the Canadian Maritimes on Sunday to off ern
seaboard Monday night with more zonal or low amplitude flow evolving
across most of Conus. Locally this will provide a cooler and much
drier and breezier continental airmass yielding a period of rather
dry conditions. A surface ridge is then progged to ridge WWD across
NE Gulf and will hinder any moisture return and convective
potential. All this will favor local red flag fire wx conditions
into mid week. By Monday, this trough is now offshore kicking
surface high into Atlc with veering low level winds.

Next upstream Srn stream trough/low develop over Srn Plains on Tue
and move Ewd with local steering flow becoming SWLY Wed into Thurs.
At same time, shortwave will dig SW into upper MS valley moving low
towards Nrn Gulf Coast heralding a local warming trend. Pre-frontal
showers will begin lifting out of Panhandle then Apalachee Bay
waters by early Thurs. With surface high offshore and veering winds,
some increase in low level moisture yielding small chance of showers
Wed into Thurs but major rain/storms should hold off until Thurs eve
ahead of likely squall line.

Will go with nil pops except 20% on Wed and Thurs. Min temps
commence at or slightly above climo Sat night dropping to near 5
degrees below climo on Sun night then rising to climo Mon night
and 5 to 10 degrees above climo Tues and Wed nights. A light freeze
is possible early Mon morning as surface high builds in from the
Gulf. Max temps commence around climo on Sun and Mon then rising to
around 5 degrees above climo Tues thru Thurs. (Avg inland climo is
39/63 degrees).

&&

.MARINE (TONIGHT THROUGH TUESDAY)...
Although it looks to be a marginal event, we did go ahead and issue
a small craft advisory for all of the marine forecast area. Winds
should be up around 20 knots both ahead of and behind the cold front
that will sweep east across the waters tonight. Winds and seas will
drop below headline criteria by midday Friday as high pressure
builds east along the Gulf Coast. Another cold front will cross the
waters Saturday night and increase offshore winds. Speeds could
reach exercise caution levels from Sunday into Tuesday morning.

&&

.AVIATION (THROUGH 18Z FRIDAY)...
A squall line will translate from west to east this afternoon and
evening with deteriorating weather conditions accompanying it. Most
TAF sites will experience MVFR level CIGS along with brief periods
of IFR CIGS/VSBYS possible in the stronger convection. The
convection should start at KECP and KDHN between 20z and 21z...ABY
and TLH 01Z-02z and VLD 03-04z. Winds outside of convection will be
breezy from the south with gusts as high as 25-30 kts.  Rain with
end with the passage of the cold front later this evening and early
Friday morning. Winds will be from the northwest Friday 10 to 15 kts
and gusty at times.

&&

.FIRE WEATHER...Drier air will arrive behind the front for Friday
afternoon and Saturday. The RH will not be low enough to meet
criteria in AL and GA. In FL, ERC values will be too low to allow
red flag conditions to be met.

&&

.HYDROLOGY...Rainfall associated with the approaching frontal
system (generally 0.5-1.0 inches) is not expected to cause any
concerns on area rivers, although Blountstown will get within about
2 FT of flood stage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   54  69  36  70  39 /  80  10   0   0   0
Panama City   54  66  45  67  45 /  80  10   0   0   0
Dothan        50  65  39  67  37 /  80  10   0   0   0
Albany        54  66  38  67  35 /  80  10   0   0   0
Valdosta      58  69  39  68  38 /  70  20   0   0   0
Cross City    58  72  38  71  40 /  80  30   0   0   0
Apalachicola  57  66  45  66  47 /  90  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High Risk of Rip Currents for coastal Walton until 6 PM CST.
GM...Small craft advisory all legs from 00Z-15Z Friday.

&&

Aviation...Barry
Long Term...Block
Rest of Discussion...Wool
Hazardous weather outlook, Jan 26, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 AM EST THU JAN 26 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-271030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
530 AM EST THU JAN 26 2012 /430 AM CST THU JAN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE AND BIG
BEND REGION TODAY. A COLD FRONT WILL BE SWEEPING EAST ALONG THE
GULF COAST...AND IT IS LIKELY TO BE ACCOMPANIED BY A LINE OF
THUNDERSTORMS. THIS SQUALL LINE WOULD MOVE QUICKLY FROM WEST TO
EAST ACROSS THE AREA. ADDITIONALLY...SOME ISOLATED TO SCATTERED
THUNDERSTORMS MAY BEGIN TO FORM IN THE INCREASINGLY UNSTABLE AIR
MASS OVER THE NORTHEAST GULF OF MEXICO LATE THIS MORNING AND EARLY
THIS AFTERNOON. THESE ISOLATED STORMS COULD ALSO AFFECT ADJACENT
PORTIONS OF THE FLORIDA PANHANDLE PRIOR TO THE ARRIVAL OF THE COLD
FRONT AND MAIN SQUALL LINE.

THE MAIN THREATS WITH THUNDERSTORMS THIS AFTERNOON AND TONIGHT
WOULD BE DAMAGING WINDS AND TORNADOES. WHILE EVERYONE IN OUR AREA
SHOULD BE PREPARED FOR SEVERE WEATHER...IT WILL BE MOST LIKELY
FROM SOUTHEAST ALABAMA INTO THE FLORIDA PANHANDLE AREAS WEST OF
THE APALACHICOLA RIVER. REGARDING TIMING...SEVERE WEATHER APPEARS
MOST LIKELY BETWEEN ABOUT 2 PM EST AND 10 PM EST.

MORE DETAILS ON THIS SEVERE WEATHER THREAT CAN BE FOUND ON OUR
OFFICE WEB PAGE.

ELEVATED WINDS AND SEAS ARE LIKELY OVER THE COASTAL WATERS TODAY.
HIGHER GUSTS AND SEAS WILL BE FOUND NEAR THUNDERSTORMS. THERE IS
ALSO A HIGH RISK OF RIP CURRENTS ALONG COASTAL WALTON COUNTY
TODAY...WITH A MODERATE RISK OF RIP CURRENTS ELSEWHERE AS SURF
HEIGHTS BUILD TO 3 TO 5 FEET ALONG THE PANHANDLE BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH
PRESSURE WILL SETTLE INTO THE REGION ON FRIDAY AND SATURDAY BEHIND
THE DEPARTING COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR THE
WEATHER CONDITIONS CLOSELY TODAY.

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coffee

When
January 26, 2:00 PM CST
Where
Coffee County, Elba
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
31.410, -86.070

The Enterprise Ledger reported that a teenager was struck by lightning and injured while at a car wash during the afternoon hours. He was taken to Elba General Hospital and then later transferred to Southeast Alabama Medical Center in Dothan where he was discharged two days later.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358076.